Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 15, 2010, 9:32 PM MST for Cochise County, Arizona. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2010, 9:32 PM MST (04:32 UTC)
- Expired
- Aug 15, 2010, 11:30 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:49 PM MST | FLASH FLOOD | Bisbee, AZ | STREETS AND DRAINAGES FLOODED IN OLD TOWN BISBEE. BREWERY GULCH IN OLD TOWN BISBEE FLOODED. |
| Aug 15, 10:00 PM MST | FLASH FLOOD | 6 Nw Bisbee, AZ | BANNING CREEK ROSE 1 FOOT OUT OF ITS BANKS. USGS GAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2750 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036 WGUS55 KTWC 160432 FFWTWC AZC003-160630- /O.NEW.KTWC.FF.W.0039.100816T0432Z-100816T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 932 PM MST SUN AUG 15 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE... * UNTIL 1130 PM MST * AT 925 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR BISBEE...MOVING NORTHWEST AT 15 MPH. THIS WAS PART OF A LARGER AREA OF THUNDERSTORMS WHICH WILL AFFECT MUCH OF SOUTHWEST COCHISE COUNTY THROUGH 1130 PM. LOCAL LAW ENFORCEMENT IN BISBEE REPORTED THAT BREWERY GULCH WAS FLOWING AND RISING RAPIDLY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA CITY...TOMBSTONE...PALOMINAS...HEREFORD...CORONADO NATIONAL MEMORIAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3178 11038 3178 10991 3135 10984 3134 11030 $$ PYTLAK
2 follow-up statements
183 WGUS75 KTWC 160554 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1054 PM MST SUN AUG 15 2010 AZC003-160630- /O.CON.KTWC.FF.W.0039.000000T0000Z-100816T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1054 PM MST SUN AUG 15 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 1044 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTHWESTERN COCHISE COUNTY. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE WEST AT 15 MPH. THIS ACTIVITY HAD WEAKENED SINCE 1030 PM. LOCAL LAW ENFORCEMENT REPORTED EARLIER THAT BREWERY GULCH IN BISBEE WAS FLOWING. ADDITIONAL RAINFALL WILL OCCUR WITH FLOWS CONTINUING. LAT...LON 3178 11038 3178 10991 3135 10984 3134 11030 $$
909 WGUS75 KTWC 160633 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1133 PM MST SUN AUG 15 2010 AZC003-160641- /O.EXP.KTWC.FF.W.0039.000000T0000Z-100816T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1133 PM MST SUN AUG 15 2010 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE COUNTY... AT 1130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS AND THUNDERSTORMS HAD MOVED NORTH AND WEST OF SOUTHWESTERN COCHISE COUNTY. AT 1125 PM MST LOCAL LAW ENFORCEMENT IN BISBEE REPORTED THAT WATER WAS RECEDING IN BREWERY GULCH IN OLD BISBEE. ADDITIONAL SHOWERS PRODUCING LIGHT RAINFALL IS EXPECTED DURING THE NEXT FEW HOURS. HOWEVER...NO ADDITIONAL FLOODING OF SIGNIFICANCE IS EXPECTED TO OCCUR. LAT...LON 3178 11038 3178 10991 3135 10984 3134 11030 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:00 PM MST, 32 minutes earlier.
Area forecast discussion, Aug 15, 9:00 PM MST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 PM MST SUN AUG 15 2010 .SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN THE WEEK. DAYTIME HIGH TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK. && .DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ AT THIS TIME. IR SATELLITE IMAGERY INDICATED CLOUD TOPS WERE GRADUALLY WARMING DURING THE PAST HOUR ACROSS SE PINAL COUNTY AND WRN PIMA COUNTY. HOWEVER...CLOUD TOPS WERE COOLING DURING THE PAST HOUR OVER ERN PIMA/NRN SANTA CRUZ COUNTIES WHERE FAIRLY STRONG TSTMS WERE OCCURRING VICINITY THE CATALINA/SANTA RITA MOUNTAINS. 16/00Z KTWC SOUNDING EXHIBITED PRECIP WATER VALUE NEAR 1.70 INCHES. ENVIRONMENT SHOULD BE FAVORABLE TO SUSTAIN CONVECTIVE ACTIVITY DURING THE NEXT SEVERAL HOURS GIVEN THE ELY/SELY MID-LEVEL FLOW REGIME AS WELL AS CAPE VIA THE PROFILE. 16/00Z NAM AND 16/02Z RUC13 SOLUTIONS SUPPORT THIS NOTION AS WELL. THUS...THE OFFICIAL FORECAST WAS UPDATED TO DEPICT SCATTERED SHOWERS AND THUNDERSTORMS AREAWIDE THE REST OF TONIGHT. ALTHOUGH CELL MOVEMENT IS EXPECTED TO BE GENERALLY 10-15 MPH...SOME TSTMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. FOR MON...HAVE NOTED THAT THE 16/00Z NAM APPEARS TO FAVOR THE MORNING HOURS WITH THE BEST CHANCE OF MEASURABLE PRECIP...FOLLOWED BY SOMEWHAT DECREASED ACTIVITY DURING THE EARLY AFTERNOON PERIOD. THIS SOLUTION IS IN CONTRAST TO THE 15/18Z GFS THAT SEEMS TO DEPICTS THE LATE AFTERNOON AND EVENING PERIOD WITH THE BEST CHANCE FOR MEASURABLE PRECIP. AT ANY RATE...MADE NO CHANGES AT THIS TIME TO THE OFFICIAL FORECAST FOR MON WHICH FAVORS THE GFS SOLUTION...AND WILL DEFER ANY POTENTIAL REFINEMENT TO THIS SCENARIO TO THE MIDNIGHT SHIFT. HIGH TEMPS MON FORECAST TO BE NEARLY 5 DEGS OR SO COOLER VERSUS SUN AFTERNOON TEMPS...THEN DAYTIME TEMPS TO BE A FEW DEGS ABOVE NORMAL DURING THE UPCOMING WEEK. PLEASE REFER TO THE PREVIOUS DISCUSSION FOR ADDITIONAL DETAIL. && .PREV DISCUSSION...AS THE UPPER HIGH RETREATS NORTHEASTWARD... MOISTURE SHOULD EXPAND FARTHER NORTH AND WOULD EXPECT EVEN MORE ACTIVITY MONDAY AND TUESDAY. THIS WILL PUT AN END TO THE NEAR RECORD HIGHS...AT LEAST TEMPORARILY. THE HIGH REASSERTS ITSELF OVER AZ TOWARD THE END OF THE WORK WEEK WHICH SHOULD RESULT IN A DOWNTURN IN THUNDERSTORM COVERAGE AND A CORRESPONDING INCREASE IN AFTERNOON HIGHS. GUIDANCE NOT QUITE PICKING UP ON THAT TREND YET...ALTHOUGH TEMPS STILL ABOVE NORMAL. && .AVIATION...VALID 16/06Z - 17/06Z SCT TSRA/SHRA TO PREVAIL INTO MONDAY EVENING. BRIEF WIND GUSTS TO 45 KTS AND MVFR CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS. OTHERWISE...CLOUD DECKS GENERALLY 8-10K FT AGL AND TERRAIN DRIVEN SURFACE WIND LESS THAN 10 KTS THIS PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF PREV DISCUSSION...KD WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 9:38 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 938 AM MST SUN AUG 15 2010 AZZ019-029>035-160700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 938 AM MST SUN AUG 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...WITH VALLEY LOCATIONS REACHING 100 TO 110 DEGREES. PROPER HEAT SAFETY PRECAUTIONS SHOULD BE TAKEN. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN OF NEARLY 2 INCHES IN AN HOUR. IN ADDITION...WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. THE BEST CHANCES FOR STORMS ARE NEAR THE INTERNATIONAL BORDER AND OVER THE RIM COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE MONDAY AND TUESDAY. VERY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS. THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE LATTER HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLASH FLOODING AND WIND DAMAGE TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO THE NATIONAL WEATHER SERVICE. KD WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 15, 6:22 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM DUST STORM 5 SE RED ROCK 32.52N 111.28W
08/15/2010 PINAL AZ LAW ENFORCEMENT
VISIBILITY NEAR ZERO ALONG INTERSTATE 10 JUST SOUTHEAST
OF RED ROCK.
&&
PYTLAKLocal storm report, Aug 15, 6:45 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM DUST STORM PICACHO 32.72N 111.50W
08/15/2010 PINAL AZ LAW ENFORCEMENT
1/4 MILE VISIBILITY ALOING INTERSTATE 10 AT MILEPOST ON
213.
&&
PYTLAKSpecial weather statement, Aug 15, 7:05 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 705 PM MST SUN AUG 15 2010 AZZ035-160245- COCHISE COUNTY AZ- 705 PM MST SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 745 PM MST... AT 657 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PORTAL...OR 30 MILES SOUTH OF BOWIE... MOVING WEST AT 15 MPH. THIS STORM PRODUCED SMALL HAIL AND STRONG GUSTY WINDS AS IT MOVED ACROSS HIDALGO COUNTY NEW MEXICO NEAR ANIMAS. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...PARADISE AND CHIRICAHUA NATIONAL MONUMENT. LAT...LON 3185 10936 3214 10938 3209 10906 3178 10905 TIME...MOT...LOC 0204Z 103DEG 12KT 3192 10915 PYTLAK
Local storm report, Aug 15, 7:50 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
750 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG DOVE MOUNTAIN 32.46N 111.09W
08/15/2010 PIMA AZ NWS EMPLOYEE
SEVERAL TREES DOWNED AND UPROOTED. ONE TREE DOWN AGAINST
A HOUSE.
&&
PYTLAKSpecial weather statement, Aug 15, 8:47 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 847 PM MST SUN AUG 15 2010 AZZ033-034-160430- SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ- 847 PM MST SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES UNTIL 930 PM MST... AT 839 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MADERA CANYON...OR ABOUT 9 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA... AND AMADO. LAT...LON 3174 11117 3200 11110 3190 11075 3167 11083 TIME...MOT...LOC 0347Z 103DEG 15KT 3178 11091 PYTLAK
Local storm report, Aug 15, 9:04 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
904 PM MST SUN AUG 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG MARANA 32.41N 111.17W
08/15/2010 PIMA AZ BROADCAST MEDIA
SEVERAL LARGE TREES AND TREE LIMBS DOWNED. TIME
APPROXIMATE.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:00 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 61 min |
| Aug 15, 5:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 15, 5:30 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 29 min |
| Aug 15, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Aug 15, 5:54 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 15, 6:13 PM MST | Dust Storm Warning | TWC | 84 min | |
| Aug 15, 7:13 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Aug 15, 7:28 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 15, 7:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Aug 15, 8:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 15, 8:42 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 15, 8:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 15, 10:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 49 min |
| Aug 15, 10:44 PM MST | Areal Flood Advisory | TWC | Pima | 109 min |
| Aug 15, 11:00 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 92 min |
| Aug 16, 2:15 PM MST | Flash Flood Watch | TWC | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.